Sympathetic hyperactivity, respiratory failure, pruritus, and anesthesia after unintentional epidural injection of potassium chloride: Case report
Restricciones de acceso
MetadatosMostrar el registro completo del ítem
Background and Objectives. A combination of epidural and general anesthesia has been widely used to attenuate the surgical stress response and to provide postoperative analgesia. This case report illustrates the use of this anesthetic technique. Analgesia was induced with local anesthetic in the immediate postoperative period using unintentional 19.1% potassium chloride (KCI) as diluent. Methods. An ASA I male patient was scheduled for surgical correction of idiopathic megaesophagus under continuous epidural anesthesia combined with general anesthesia. In the postoperative period, while preparing 10 mt 0.125% bupivacaine to be administered through the epidural catheter for pain control, 5 mt 19.1% KCI was unintentionally used as diluent, resulting in a 9.55% potassium solution concentration. Results. The patient developed warmness of the lower limbs, tachycardia, hypertension, intense pruritus on the chest, agitation, exacerbation of sensory and motor blocks, and respiratory failure secondary to pulmonary edema, requiring ventilatory support. Total recovery was observed after 24 hours. Conclusions. Epidurally injected potassium leads to severe clinical manifestations caused by autonomic dysfunction, spinal cord irritation, and possible release of histamine. Despite continuous recommendations, ampule misidentification still happens in hospitals, frequently leading to serious accidents.